Social media could increase adverse events reported by up to 23%

Written by Silja on 21 April 2009 in guidance & regulations - 10 Comments

Patientslikeme announced last week: “ a pilot program in our multiple sclerosis community which helps patients submit treatment-related adverse events directly to the The U.S. Food and Drug Administration (FDA) through our site“.

This got me wondering: what will the impact be on adverse event reporting overall?  how much of an increase in total adverse events reported could this represent and what will be the implications for pharma and patients?

In the slide show below, I took Copaxone (Glatiramer acetate), the leading MS drug on patientslikeme, as an example for some “back of the envelope calculations“ on just how much of an increase in AEs one could expect to see?

My analysis yields 17-23% of potential adverse events, if you take severe side-effects reported on patientslikeme as a proxy for potential serious adverse events (a 6-13% increase) and moderate side-effects as a proxy for non-serious adverse events (a 10% increase).

Please note that all analysis in this document is my own “guesstimations“ and aims only at getting an idea of the potential amount of AEs. It does not represent the actual number of AEs that were reported by patientslikeme to the FDA.

I believe that patientslikeme took a great stride in making adverse events (AEs) more manageable in the social media arena. The reporting of AEs has been one major obstacle to pharma becoming more involved with the online community.

Also many more online communities will follow the example and start to report adverse reactions. This is great news for patients safety as it has the potential to dramatically increase the data available needed to asses potential risks.

Finally, this starts up a new era of social media involvement for pharma. While up until now monitoring the web for potential side effects or adverse reactions has been voluntary, it might now become a necessity…

10 Comments on "Social media could increase adverse events reported by up to 23%"

  1. John Mack 21 April 2009 at 12 h 38 min ·

    Silja,

    I don’t understand how you arrive at 677 add’l AE cases in slide 8. Are you using a percentage reported in the label and applying that to your 2129 (or 1601) population? Are you assuming none of these people have reported AEs?

  2. Silja 21 April 2009 at 12 h 53 min ·

    Hi,

    I took the entire patient population 2129 as a basis. It was unclear, whether discontinued patients were counted in teh 2129 or not, actually.

    So there might be some double counting here….

    Good question on whether or not these patients have already reported AEs. I asked myself, the same thing. For people that had to discontinue treatment due to severe SEs this might well be the case. For the moderate side-effects, on the other hand, certainly not.

  3. John Mack 21 April 2009 at 12 h 59 min ·

    Yes, but how did you get 677 out of the 2129?

  4. Silja 21 April 2009 at 13 h 13 min ·

    677 is a typo – thanks for pointing me to it! Will correct it, right away ;-)
    .
    I should be 667:

    198 from discontinued patients and
    469 from 22% side-effects of extrapolated to 2129 Copaxone patients

  5. John Mack 21 April 2009 at 13 h 37 min ·

    Sorry to be so dumb, but is the 22% the incidence of all side effects as reported in the labeling?

  6. Silja 21 April 2009 at 13 h 43 min ·

    Not dumb at all.

    I dared to use severe and moderate side-effects reported by patients within the patientslikeme community as a proxy for serious and non-serious adverse events respectively.

    Patients reported for Copaxone 9% severe side-effects and 13% moderate side effects, thus 22% of cases in total that could potentially be reportable AEs…

  7. Manny Hernandez 26 April 2009 at 5 h 00 min ·

    Fascinating potential! I have always thought this could be an area where social media can have a huge impact. These kinds of analysis start to pave the ground for it. Thanks!

  8. Linda 28 May 2009 at 15 h 03 min ·

    Silja

    This is very interesting in knowing how a medication like copaxone for MS is analyzed in comparing other medications for MS. A family member who has taken this medication had to switch in a short time because they had a rel asp. But another family member has been taking copaxone for a little over 5 yrs now with no side effects. I wanted to
    know about the 9% who have had severe side-effects what kind were
    there.

  9. PB 28 May 2009 at 17 h 37 min ·

    Yes, but how did you get 677 out of the 2129?

  10. Silja 29 May 2009 at 10 h 23 min ·

    Hi

    Thanks for your comment. I would recommend you go onto patientslikeme: http://www.patientslikeme.com to check out the detail on the severe side effects mentioned. The site really does an excellent job of showing them in an easy to read format and you do not need to become a member to look at the aggregate data – it is accessible to anyone ;-)

    If you REALLY want to get the grueling details, you can also purchase a report on Adverse Events that were submitted to the FDA via fdable.com. I used this report as a basis for my analysis of what has been reported so far to the FDA – I think a report costs $10.

    Hope this is helpful ;-)

Leave a Comment